NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 9:41 AM EST, 4 hours 21 minutes earlier.
Area forecast discussion, May 26, 9:41 AM EST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1041 AM EDT Wed May 26 2021
.SYNOPSIS...
High pressure will reside off the coast today as a cold front
drops southeastward from the Great Lakes, crossing the area
overnight. Weak high pressure will build in for Thursday, then
a low pressure system will affect the area Friday into Saturday.
&&
.NEAR TERM /TODAY AND TONIGHT/...
A cold front bisects the Great Lakes this morning as surface
high pressure sets up shop off the Mid- Atlantic coast. Mid to
high level clouds have plagued the eastern portion of the CWA
this morning, but we are starting to see those clouds break up
and migrate off to our northeast. Temperatures this morning are
quite warm, well into the 70s to lower 80s, while dewpoints have
crept up into the upper 60s to low 70s. A few sprinkles or
light shower activity is relegated along and east of I-95 this
morning, with the more appreciable shower activity moving into
the Delmarva Peninsula. This mornings upper air sounding out of
IAD sampled a moistening atmospheric column, with precipitable
water coming in near 1.75 inches, while depicting a low level
inversion just above the surface to about 900mb. Have not made
significant adjustments to the forecast this morning, will be
diving into the 12z and hi- res guidance over the next couple of
hours, while keeping a close eye on the evolution of the
mesoscale environment and the threat for severe weather this
afternoon/evening.
Previous discussion follows:
The GOES-16 water vapor channel shows a shortwave trough
sweeping through the Upper Great Lakes. This system is forecast
to quickly progress toward the east with height falls grazing
the Mid-Atlantic during the late afternoon to evening hours. As
noted in the satellite imagery, some additional perturbations
extend southward from the trough. These will likely be an
impetus toward convective activity across the region during the
peak in the diurnal heating cycle. Pronounced westerly flow
induces a lee trough which should provide an additional focus
for organized convection. Mixed-layer CAPE values reach the
1,000 to perhaps 1,500 J/kg range, although 0-6 km bulk shear
only maximizes around 25 to 30 knots. The latest high-resolution
guidance favors a linear storm mode with damaging winds being
the main hazard. However, some of the more robust updrafts could
produce hail the size of quarters. If any line segment becomes
a bit more quasi-linear forming a QLCS, a brief tornado cannot
be ruled out. The main period of concern ranges from around 2 to
10 PM with the Storm Prediction Center placing most of the area
in a Slight Risk for severe thunderstorms.
After a day in the upper 80s to low 90s along with muggy
conditions, little relief is anticipated into the overnight
hours. The upstream cold front does not move in until the
following morning which keeps the Mid-Atlantic in the warm
sector. Some showers may pop up ahead of the approaching front
with low temperatures well into the 60s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday will bring another warm day across the region with
highs into the mid 80s, albeit with reduced humidity levels. The
one exception to the vast warmth would be over far western
Maryland as temperatures stay in the upper 60s to low 70s. The
mid/upper level flow flattens out in the wake of the shortwave
passage. This will allow the surface boundary to hang up and
become stationary across central Virginia. Although the Mid-
Atlantic region is forecast to stay dry, a stray shower could
occur along this stalled front bisecting the I-64/I-81 corridor.
Overnight temperatures cool off a bit compared to previous
nights with lows in the upper 50s to mid 60s. There should be
some uptick in cloud cover as surface winds turn northeasterly
as the frontal zone remains stalled to the south.
After a brief lull in the action, Friday may start off dry, but
the second half of the day will turn wet. An upper trough
currently moving through Idaho will eventually bring cool and
unsettled conditions by late afternoon and through the night.
Where this stalled boundary sets up is somewhat uncertain which
leads to a complicated temperature forecast. North of the
frontal zone it is forecast to be in the mid/upper 60s with
precipitable water values around 0.75 inches. To the south, low
80s are possible along with nearly double the atmospheric
moisture content. The heaviest rains come in Friday evening,
continuing into early portions of the night. Through Saturday
morning, 0.50 to 1.25 inches of rain is expected with locally
higher amounts over areas of upslope flow across western
Maryland and the eastern West Virginia panhandle. The current
Weather Prediction Center outlook places much of the area in a
Marginal Risk for flash flooding. Given how dry it has been,
this will likely be more beneficial rainfall than anything.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Overall good agreement amongst guidance in regards to the long term
period. Surface low will continue to track across the region on
Saturday, delivering rain to the area. While the bulk of the rain
associated with this low will have fallen overnight into Saturday
morning, will still expect some light periodic rain to linger
through late Saturday night as the low exits offshore. Doesn't
appear to be any thunderstorm activity, perhaps across our far
southern areas where some embedded thunderstorms could occur.
Temperatures will run on the cool side, with upper 50s to low 60s
for most, slightly warmer temperatures across our far south.
High pressure will gradually build in from the Great Lakes region on
Sunday, resulting in continued dry weather. High pressure looks to
stick around through early next week which will keep the weather
quiet. Cooler temperatures continue on Sunday with highs in the
upper 60s to low 70s for most. However as the high shifts offshore,
will allow southerly winds to take hold; advecting warmer, more
seasonable air back into the region for Monday and Tuesday.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected at the terminals through early afternoon
with south southwest winds at around 10 knots.
A cold front will approach from the west this afternoon,
igniting showers and thunderstorms across all terminals through
early this evening. Some of these storms may be severe in
nature, with brief periods of MVFR/IFR conditions possible. The
front will continue to move eastward into Thursday, resulting
in winds shifting to the west.
High pressure regains control of the region on Thursday with
continued VFR conditions expected. Another low pressure system will
move into the region on Friday, resulting in another bout of
rainfall. Low pressure will continue to move across the terminals on
Saturday resulting in periods of light rain through early Sunday
morning. As a result, expect widespread CIG/VSBY restrictions in low
clouds, precip, and fog during this time. VFR conditions return on
Sunday and persist into early next week as high pressure moves back
into the region.
&&
.MARINE...
Southerly breezes will gust to around low end SCA criteria
today across our southern Chesapeake Bay waters, with an
Advisory in effect until this evening. The main weather event
today will be showers and thunderstorms ignited this
afternoon/evening as a cold front approaches from our west.
Gusty winds and small hail will be the primary threats,
potentially requiring the need for Special Marine Warnings.
Activity is expected to subside later in the evening with a
cold frontal passage early Thursday morning. Winds will shift
out of the northwest Thursday before becoming more north to
northeasterly by late Thursday night. Easterly flow is likely on
Friday with a front stalled to the south. SCA conditions could
be approached, particularly has rain spreads through the area
Friday afternoon into the night.
SCA conditions appear likely over the weekend. First on Saturday as
an area of low pressure moves across the waters. The low will then
gradually exit offshore throughout the day on Sunday as high
pressure over the Great Lakes builds back into the region through
early next week. As a result of the tightening gradient, SCA winds
look to continue through at least Sunday. However SCA potential
decreases as we head into early next week as high pressure centered
overhead should limit wind gust potential. However SCA conditions
are plausible for portions of the waters for Monday and Tuesday.
&&
.TIDES/COASTAL FLOODING...
The threat for minor tidal flooding has waned at all our tidal
sites this morning, and any additional threat looks to be nil
over the next few tide cycles as a cold front moves through the
area and winds trend out of the west northwest. Winds will turn
more onshore late Thursday night and Friday, potentially
yielding rising anomalies and an increasing threat for
tidal flooding.
&&
.CLIMATE...
Record highs and record warm lows for Wednesday.
Date\Site DCA BWI IAD MRB
Wed 5/26 96 74 94 74 92 71 96 69
1880 1991 1914 1880 2007 2018 1914 2018
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ534-
543.
&&
SYNOPSIS...BKF/BRO
NEAR TERM...BKF/BRO
SHORT TERM...BRO
LONG TERM...MSS
AVIATION...MSS/BKF
MARINE...MSS/BKF/BRO
TIDES/COASTAL FLOODING...BKF
CLIMATE...DHOFHazardous weather outlook, May 26, 1:50 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
250 PM EDT Wed May 26 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-271900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
250 PM EDT Wed May 26 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 10PM for the
entire area. The primary threats are damaging wind gusts and large
hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-271900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
250 PM EDT Wed May 26 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 10PM for the
entire area. The primary threats are damaging wind gusts and large
hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday afternoon and evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-271900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
250 PM EDT Wed May 26 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 10PM for the
entire area. The primary threats are damaging wind gusts and large
hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday afternoon and evening.